Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 147, NWS La Crosse, WI

August 23, 1997Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 1997, 6:19 PM CDT for Buffalo County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1997, 6:19 PM CDT (23:19 UTC)
Expired
Aug 23, 1997, 7:20 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 232319 RRA
SVRLSE
WIC011-240020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
619 PM CDT SAT AUG 23 1997

* SEVERE THUNDERSTORM WARNING FOR
    BUFFALO COUNTY - WEST CENTRAL WISCONSIN

* UNTIL 720 PM CDT
 
* SOME LOCATIONS AFFECTED
    MONDOVI
    MODENA
    GILMANTON

* AT 615 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF EAU CLAIRE. THE STORM WAS
  MOVING SOUTH AT 30 TO 35 MPH.

* THE STORM WILL BE NEAR MONDOVI BY 630 PM.

THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TA:KE SHELTER IMMEDIATELY IN A STRONG
BUILDING.

RIECK/SWERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:47 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 1:47 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT SAT AUG 23 1997

OBVIOUS FORECAST PROBLEM REVOLVES AROUND ANTICIPATED EVENING
THUNDERSTORM EPISODE.

MOST WEATHER PARAMETERS ARE IN PLACE FOR RAPIDLY DEVELOPING
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING.  LATEST SURFACE RUC AND
HAND MESOANALYSIS DEPICTED WELL DEFINED WARM FRONT FROM GHW TO MCW. THE
AIRMASS WAS VERY UNSTABLE WEST OF THIS FRONT WITH LIFTED INDICIES
NEARING MINUS 10...WITH NEARLY CLOUD FREE SKIES. ANOTHER RAIN COOLED
BOUNDARY WAS FROM RGK TO DEH-EC IA...THANKS TO CONVECTION ONGOING/18Z/
OVER WC WI.  THIS ELEVATED CONVECTION BEING GENERATED BY ISENTROPIC
LIFT. WE ARE NOW WAITING FOR NEW CONVECTION TO FORM OVER CNTRL-SC MN.

CONVERGENCE WAS INCREASING ALONG THE AFOREMENTIONED WARM FRONT...WITH
THETA-E ADVECTION BULLSYED OVER SC MN INTO NC IA.  WITH UPPER LEVEL
DIVERGENCE INCREASING OVER THE SAME AREA...CAPES APPROACHING 2000 J/KG
AND HELICITIES OVER 200...WOULD ANTICIPATE RAPIDLY DEVELOPING
THUNDERSTORMS OVER THAT AREA BY LATE AFTERNOON. 12Z ETA HAD A GOOD
HANDLE ON THIS. WITH STRONG NW FLOW ALOFT...THE SCATTERED THUNDERSTORMS
SHOULD EVOLVE INTO A BOW ECHO/MESOSCALE CONVECTIVE COMPLEX/ BY MID
EVENING AND RACE SOUTHEAST ACROSS THE FORECAST AREA FROM 22-03Z.

OVERNIGHT...AFTER THE CONVECTION MOVES TO OUR SOUTH...MODELS HAVE
CLEARING SKIES AND WINDS GOING LIGHT. COULD HAVE SOME DENSE FOG PATCHES
LATE.

FOLLOWED NGM@ MOS GUIDANCE FOR OVERNIGHT LOWS.

RACY

CORRECTED BAD DATE

In the hours before

Special weather statement, Aug 23, 2:30 PM CDT, 3 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SAT AUG 23 1997

...SEVERE WEATHER THREAT CONTINUES TO INCREASE...

THE POTENTIAL EXISTS FOR AN OUTBREAK OF SEVERE WEATHER LATE THIS
AFTERNOON INTO THE EVENING HOURS ACROSS ALL OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND THE WESTERN PORTIONS OF WISCONSIN. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

AT MID AFTERNOON...A WARM FRONT WAS ENTERING SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. VERY UNSTABLE AIR CONTINUED TO FEED UP INTO CENTRAL
MINNESOTA JUST BEHIND THIS FRONT. IT APPEARS THAT THUNDERSTORMS WILL
DEVELOP AFTER 4PM IN CENTRAL MINNESOTA AND DEVELOP/MOVE SOUTHEAST INTO
SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN AFTER 6PM. THESE
THUNDERSTORMS WILL THEN RACE SOUTHEAST ACROSS THE REMAINDER OF WESTERN
WISCONSIN AND NORTHEAST IOWA BETWEEN 6PM AND 11PM.

SPOTTER GROUPS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO REMAIN ON
HIGH ALERT AS ACTIVATION WILL MOST LIKELY BE NEEDED AFTER 4PM.

RACY
Special weather statement, Aug 23, 5:58 PM CDT, 21 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-240105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT SAT AUG 23 1997

...A TORNADO WATCH IS IN EFFECT FOR MOST OF THE AREA UNTIL 11PM...

THE TORNADO WATCH INCLUDES SOUTHEAST MINNESOTA AND MOST OF
NORTHEAST IOWA AND WESTERN WISCONSIN. THE ONLY COUNTIES NOT
INCLUDED IN THE TORNADO WATCH ARE ADAMS COUNTY WISCONSIN AND
MITCHELL AND FLOYD COUNTIES IN NORTHEAST IOWA.

THUNDERSTORMS CONTINUED TO DEVELOP RAPIDLY THIS EVENING...WITH THE
STRONGEST STORMS 20 MILES EAST OF AUSTIN MINNESOTA AND NEAR EAU
CLAIRE WISCONSIN. THE STORMS WERE MOVING SOUTH AND SOUTHEAST AT 25
MPH.

THUNDERSTORMS ARE GOING TO BECOME MORE NUMEROUS THIS EVENING. SOME
OF THE STORM MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE
HAIL AND DAMAGING WINDS.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:39 PM CDTTornado WarningARXBuffalo, Trempealeau46 min
Aug 23, 6:48 PM CDTTornado WarningARXLa Crosse47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.